Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 29, 2009, 5:28 PM CDT for Benton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2009, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 29, 2009, 9:43 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 292228
FFWSGF
MOC015-300300-
/O.NEW.KSGF.FF.W.0020.090429T2228Z-090430T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BENTON COUNTY IN CENTRAL MISSOURI...
* UNTIL 1000 PM CDT.
* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. THESE THUNDERSTORMS WILL CONTINUE TO TRACK OVER SIMILAR
AREAS WITH HOURLY RAINFALL RATES NEAR THREE QUARTERS TO ONE INCH PER
HOUR EXPECTED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3854 9307 3819 9308 3818 9306 3811 9306
3807 9307 3807 9351 3833 9353 3851 9352
3852 9351 3851 9329 3855 9327
$$
ANGLE1 follow-up statement
000
WGUS73 KSGF 300243
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CDT WED APR 29 2009
MOC015-300250-
/O.CAN.KSGF.FF.W.0020.000000T0000Z-090430T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-
943 PM CDT WED APR 29 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BENTON COUNTY...
AT 933 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT RUNOFF FROM
PREVIOUS HEAVY RAIN WAS PRODUCING FLOODING OF LOW WATER CROSSINGS
ACROSS THE WARNED AREA. A FLOOD WARNING HAS REPLACED THE FLASH
FLOOD WARNING PREVIOUSLY IN EFFECT. PLEASE REPORT FLOODING TO YOUR LOCAL
LAW ENFORCEMENT AGENCY.
LAT...LON 3854 9307 3819 9308 3818 9306 3811 9306
3807 9307 3807 9351 3833 9353 3851 9352
3852 9351 3851 9329 3855 9327
$$
ANGLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:19 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 29, 3:19 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT WED APR 29 2009
.DISCUSSION...
ACTIVE WEATHER WILL CONTINUE THROUGHOUT THE NEXT SEVEN DAYS. BOUTS
OF SHRA/TSRA ARE EXPECTED AS A FRONT WILL REMAIN IN AND AROUND THE
REGION WITH THE RISK OF FLOODING AND FLASH FLOODING PERSISTING
INTO NEXT WEEK.
CURRENTLY...SFC WARM FRONT HAS LIFTED NORTH OF THE AREA ENTERING
NORTHERN MO ATTM. ALOFT...UPPER LEVEL SHEAR AXIS WITH EMBEDDED
MCVS IS MAKING PROGRESS FROM WEST TO EAST INTO THE AREA.
SHRA/EMBEDDED TSRA ARE COINCIDENT WITH THIS SHEAR AXIS WITH
ADDITIONAL SCATTERED SHRA/TSRA DEVELOPING IN AN AXIS OF MODEST
INSTABILITY ACROSS SW MO. GIVEN RADAR TRENDS...WILL CONTINUE TO
SEE AND EXPANSION OF TSRA DEVELOPMENT AS AN MCV ENTERS FROM THE
SOUTHWEST THE REST OF THIS AFTERNOON. TEMPERATURES WILL REMAIN
MILD...IN THE 60S WHERE THERE IS RAIN...IN THE LOW/MID 70S WHERE
IT IS NOT RAINING.
TONIGHT...COMPLEX FORECAST AS PROGRESSIVE MCV WILL MAKE ITS WAY
ACROSS THE AREA. WHILE BEST CONVERGENCE TONIGHT WILL BE FOCUSED
ALONG THE RED RIVER VALLEY...THIS FAST MOVING MCV WILL CONTINUE TO
INTERACT WITH MODEST INSTABILITY TO MAINTAIN CONVECTIVE
DEVELOPMENT. CONCERNS REMAIN THAT A SHIELD OF HEAVIER RAINFALL
WILL DEVELOP WITH TIME THIS EVENING AHEAD OF THIS FEATURE AS THE
LOW LEVEL JET INCREASES IN INTENSITY. GIVEN THE PROGRESSIVE NATURE
OF THIS MCV...IT LOOKS LIKE THE BETTER OPPORTUNITY FOR HEAVY RAIN
WILL BE OVER THE EASTERN HALF OF THE AREA TONIGHT...AND HAVE
ALTERED QPF ACCORDINGLY. WILL HAVE TO MAKE A LAST MINUTE DECISION
ON POPS FOR WESTERN ZONES AS THE BACK EDGE OF PRECIP IS
PROGRESSIVELY HEADING EAST.
THURSDAY AND FRIDAY...WE WILL LIKELY BE BETWEEN SYSTEMS THURSDAY.
THE SFC BOUNDARY WILL REMAIN TO OUR NORTH...WITH LEFT OVER
CONVECTION POSSIBLE FIRST THING IN THE MORNING ACROSS EASTERN
ZONES. REDEVELOPMENT IS POSSIBLE ANY TIME THURSDAY
AFTERNOON...ESPECIALLY WITH ANY LINGERING BOUNDARIES FROM A
DECAYING MCS APPROACHING FROM OUR NORTHWEST. MAY SEE A LITTLE MORE
WARMING TOMORROW VERSUS PRIOR DAYS...WHICH MAY HELP GARNER A
LITTLE MORE INSTABILITY THAN THE PAST FEW DAYS. HOWEVER FOCUSING
MECHANISMS WILL BE THE TRICK. HAVE BROAD BRUSHED LIKELY POPS FOR
THE AFTERNOON...THOUGH IT MAY BE UNTIL LATE AFTERNOON BEFORE WE
WILL SEE DEVELOPMENT. WILL NEED TO KEEP AN EYE TO THE WEST WHERE
STRONG/SEVERE CONVECTION IS EXPECTED TO DEVELOP AND HEAD EASTWARD.
THE COLD FRONT WILL RETURN THURSDAY NIGHT AND FRIDAY. CONVECTIVE
DEVELOPMENT OVER KS WILL NEED TO BE MONITORED AS THIS WILL LIKELY
ENCROACH THE WESTERN CWA AS THE EVENING PROGRESSES. THIS ACTIVITY
MAY OFFER OUR BEST OPPORTUNITY FOR SEVERE GIVEN MOISTURE AND
INSTABILITY PROFILES. THE RISK FOR SEVERE ON FRIDAY IS HIGHLY
CONDITIONAL...WITH THE AMOUNT OF WARMING AHEAD OF THE ACCELERATING
FRONT IN QUESTION. THE BETTER OPPORTUNITY WILL LIKELY RESIDE OVER
FAR SOUTHERN MO...BUT CONVECTION LATE THURSDAY NIGHT EARLY FRIDAY
MAY PUSH THE SFC BOUNDARY THROUGH QUICKER. AS HAS BEEN
DISCUSSED...THIS WILL REMAIN A MESOSCALE FORECAST CHALLENGE.
OVERALL...GIVEN THE OPPORTUNITY FOR PERIODIC BOUTS OF SHRA/TSRA...
WILL KEEP THE FLASH FLOOD WATCH GOING. HEAVIER AMOUNTS WILL BE
LOCALIZE WITH OUR MOST PRONE AREA BEING THE FAR WESTERN AND
NORTHWESTERN CWA. FLASH FLOOD GUIDANCE IN THIS AREA REMAINS LOW
AND AREA STREAMS/CREEKS/RIVERS ARE RESPONDING RAPIDLY TO
ADDITIONAL RAINFALL ATTM.
SATURDAY THROUGH WEDNESDAY...THE EXTENDED PORTION OF THE FORECAST
WILL REMAINS MESSY. THE FRONT THAT HAS PLAGUED THE REGION OVER THE
PAST FEW DAYS WILL CONTINUE TO DO SO THROUGH THE WEEKEND. HAVE
CONTINUED TO FOLLOW THE RATHER CONSISTENT ECMWF AS IT OFFERED
GREAT CONTINUITY WITH THE GOING FORECAST. BEST CHANCES FOR RAIN
WILL CONTINUE TO BE NEAR THE MO/ARK BORDER...THOUGH ANY WIGGLE
NORTHWARD IN THE BOUNDARY WILL KEEP CHANCES GOING FOR THE ENTIRE
AREA. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO PART OF
THE WEEKEND.
THERE IS INCREASING AGREEMENT IN MORPHING THE UPPER PATTERN TO A
MORE PROGRESSIVE ONE BY NEXT WEEK...BREAKING DOWN THE BLOCKING WE
ARE OBSERVING. AN UPPER LOW OVER CANADA WILL MIGRATE NORTHEAST
WITH ENERGY OVER THE INTERIOR WEST SHIFTING INTO THE MIDDLE OF THE
NATION BY THE MIDDLE OF NEXT WEEK. WILL NEED TO WATCH THIS
MORPHOLOGY AS THIS MAY YIELD A MORE STRAIGHTFORWARD SETUP FOR
STRONG/SEVERE STORMS.
TEMPERATURES WILL BE AT OR BELOW AVERAGE THROUGH THE WEEKEND...
EDGING TO ABOVE AVERAGE BY THE MIDDLE OF THE WEEK.
GAGAN
&&
.AVIATION...
FOR THE 18Z TAFS...THE UPPER LEVEL SYSTEM AND ASSOCIATED SHOWERS
AND THUNDERSTORMS NOW OVER EASTERN KANSAS AND OKLAHOMA WILL
CONTINUE TO MOVE TO THE EAST AND AFFECT THE JOPLIN...SPRINGFIELD
AND BRANSON AREAS THIS FOR MUCH OF THE FORECAST PERIOD. AS THE
SYSTEM SHIFTS EAST...EXPECTS CEILINGS AND VISIBILITIES TO FALL
TO IFR CONDITIONS WITH AREAS OF HEAVY RAINFALL EMBEDDED IN THE RAIN
SHIELD.
LOW LEVEL WINDS WILL INCREASE AFTER 00Z AS A LOW LEVEL JET BEGINS
TO NOSE INTO THE OZARKS. THIS WILL HELP KEEP THUNDERSTORMS
DEVELOPING ACROSS THE AREA. AVIATORS SHOULD EXPECT MVFR TO IFR
CONDITIONS ONCE THE LINE OF THUNDERSTORMS MOVES THROUGH THE
TERMINAL.
EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO REMAIN IN THE
FORECAST THROUGH 18Z THURSDAY AS ADDITIONAL UPPER LEVEL WAVES MOVE
ACROSS THE PLAINS REINFORCE THE RAINFALL ACROSS THE REGION.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR MOZ055>058-066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Apr 29, 1:00 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED APR 29 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE PLAINS THIS AFTERNOON IN ADVANCE OF AN UPPER LEVEL DISTURBANCE. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MISSOURI OZARKS FROM THIS AFTERNOON. THE MAIN HAZARD EXPECTED WITH THESE STORMS THROUGH TONIGHT WILL BE WITH HEAVY RAIN AND THE POTENTIAL OF FLASH FLOODING. THIS FIRST WAVE OF PRECIPITATION WILL LIKELY PRODUCE BETWEEN ONE AND TWO INCHES OF RAIN WHICH WILL FALL ON TOP OF ALREADY SATURATED GROUND FROM RECENT HEAVY RAINS. A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY NIGHT. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS MODEST INSTABILITY INCREASES OVER THE MISSOURI OZARKS. A FEW STORMS CAPABLE OF QUARTER HAIL AND LOCALIZED WIND GUSTS TO 60 MPH WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR FROM JOPLIN TO SPRINGFIELD TO WINONA. RIVER FLOODING CONTINUES ON THE LITTLE OSAGE...OSAGE AND MARMATON RIVERS IN VERNON AND BOURBON COUNTIES. SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION. A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WET PERIOD IS EXPECTED THROUGH THE SEVEN DAY FORECAST WITH SEVERAL UPPER LEVEL WAVES MOVING THROUGH BRINGING CONTINUED CHANCES OF HEAVY RAIN TO THE AREA. SEVERAL INCHES OF RAIN WILL BE POSSIBLE BY THE MIDDLE OF NEXT WEEK. IN ADDITION...AS A COLD FRONT MOVES BACK THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY...SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Apr 29, 4:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0412 PM FLASH FLOOD COLUMBUS 37.17N 94.84W
04/29/2009 CHEROKEE KS EMERGENCY MNGR
SEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY ARE
FLOODED AND IMPASSABLE.
&&
HATCHSpecial weather statement, Apr 29, 4:58 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 458 PM CDT WED APR 29 2009 MOZ098-292230- SHANNON MO- 458 PM CDT WED APR 29 2009 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL SHANNON COUNTY UNTIL 530 PM CDT... AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BIRCH TREE...OR 12 MILES EAST OF MOUNTAIN VIEW...MOVING NORTH AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HATCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:06 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 4 days |
| Apr 29, 4:02 PM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.